Nebraska, 2003Damaging Wind in Nebraska, July 9, 2003
July 9, 2003 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 9, 1:13 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 9, 1:13 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
213 AM CDT WED JUL 9 2003
IN THE NEAR TERM...A SEVERE CONVECTIVE COMPLEX MOVING THROUGH
THE AREA EARLY THIS MORNING WAS FEEDING OFF MOIST SOUTHERLY LOW LEVEL
FLOW. NETWORK PROFILERS SHOWING 850MB WINDS HAVE INCREASED AND
APPROACHING 50KTS. SYSTEM SEEMS TO BE SPEEDING ALONG PRETTY WELL...
SO WILL HAVE TO RE-EDIT WX GRIDS RIGHT BEFORE ZONE ISSUANCE TO
REFLECT TRENDS AT THAT TIME.
MEANWHILE...WATER VAPOR SATL PIX THIS MORNING DEPICTING NEARLY ZONAL
PATTERN ACROSS THE NORTHERN CONUS WITH AMPLE PACIFIC MOISTURE
STREAMING THROUGH THE FLOW. AREA NETWORK PROFILERS AND LATEST UAA
DEPICTING AN UPPER LEVEL WAVE TRAVERSING THE NORTHERN PLAINS...
HELPING TO SUSTAIN LOCAL CONVECTIVE COMPLEX. AT THE SURFACE...
UNORGANIZED LOW PRESSURE WAS FOUND FROM THE SOUTHERN DAKOTAS INTO
EASTERN CO WITH A WARM FRONT EXTENDING EAST FROM ABOUT EAST CENTRAL
NEB TO SOUTHERN IA. HEFTY SURFACE-BASED INSTABILITY AND SHEAR FOUND
IN EASTERN PORTION OF THE STATE WHERE SURFACE FEW POINTS WERE MOSTLY
AROUND 70 DEG.
OTHERWISE...GOING FORECAST LOOKS PRETTY GOOD NO BIG CHANGES
ANTICIPATED. MODEL ENSEMBLES INDICATE PATTERN MODIFYING THROUGH THE
REST OF THE WEEK WITH HIGH PRESSURE AMPLIFYING OVER THE WESTERN CONUS
AND GENERAL TROFING TO THE EAST. BY THE WEEKEND...NORTHWESTERLY FLOW
IS PROGGED TO BE WELL ESTABLISHED OVER THE CENTRAL PLAINS...
SUGGESTING DRY WEATHER AND COOLER TEMPS ON TAP FOR THE AREA.
.OMA...NONE.
DEE
Hazardous weather outlook, Jul 8, 4:30 PM CST, 10 hours 10 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT TUE JUL 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND WEDNESDAY
SCATTERED THUNDERSTORMS WILL OCCUR OVER PARTS OF SOUTHWEST IOWA
THIS EVENING. SOME OF THESE STORMS COULD PRODUCE HAIL AND STRONG
OUTFLOW WINDS.
MORE THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY ACROSS
NORTHEAST NEBRASKA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS...BUT FLASH FLOODING OF SMALL STREAMS IS ALSO
POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR AREA ALONG AND
NORTH OF A LINE FROM CENTER TO PIERCE...WAYNE AND ONAWA IOWA.
A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE TOWARD
NORTHEAST NEBRASKA FROM THE NORTHWEST TONIGHT. STORMS SHOULD BE
THE MOST WIDESPREAD AFTER MIDNIGHT AND INTO WEDNESDAY MORNING.
ADDITIONAL DEVELOPMENT MAY OCCUR IN THE AFTERNOON.
THE FRONT IS EXPECTED TO MOVE EAST OF THE AREA BY WEDNESDAY
EVENING...AND THE CHANCE OF THUNDERSTORMS WILL DECREASE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN WEDNESDAY.
ANY REPORTS OF RAINFALL OF OVER AN INCH WOULD ALSO BE HELPFUL.
MILLER
In the hours before
Special weather statement, Jul 8, 10:59 PM CST, 3 hours 41 minutes before
NEZ011-012-016>018-030>032-042-043-050-065-078-091000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA NE
1159 PM CDT TUE JUL 8 2003
TORNADO WATCH #693 REMAINS IN EFFECT UNTIL 5 AM CDT. THIS TORNADO
WATCH REPLACES TORNADO WATCH #691.
ALL COUNTIES INCLUDED IN THE PREVIOUS WATCH...WITH THE EXCEPTION OF
CUMING...HAVE BEEN PLACED IN THE NEW WATCH.
SOME COUNTIES IN THE WATCH INCLUDE...
PLATTE...BOONE...COLFAX...BUTLER...SALINE...MADISON...STANTON...
WAYNE...ANTELOPE...PIERCE...CEDAR...KNOX AND SEWARD COUNTIES...
DERGAN
Local storm report, Jul 9, 1:17 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
217 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0149 AM CEDAR RAPIDS NE 60 MPH TSTM GUST
07/09/03 BOONE REPORTED BY STORM
SPOTTER.Local storm report, Jul 9, 1:57 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 AM COLUMBUS NE POWER LINES DOWN AND
07/09/03 PLATTE SOUTH HALF OF COLUMBUS
WITHOUT POWER.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0253 AM HOWELLS NE 75 MPH TSTM GUST
07/09/03 COLFAX MEASURED AND REPORTED
BY STORM SPOTTER.Local storm report, Jul 9, 2:02 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 AM COLUMBUS NE WIND DAMAGE
07/09/03 PLATTE POWER LINES DOWN AND
SOUTH HALF OF COLUMBUS
WITHOUT POWER. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, Jul 9, 2:11 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 AM NORTH BEND NE 70 MPH TSTM GUST
07/09/03 DODGE PATROL CAR BEING ROCKED
BACK AND FORTH.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 9, 2:22 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
322 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 AM FREMONT NE 63 MPH TSTM GUST
07/09/03 DODGE REPORTED BY FREMONT
AUTOMATED WEATHER
STATION.Thunderstorm Wind, Washington
- When
- July 9, 2:40 AM CST
- Where
- Washington County, 5 mi N of Blair
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.617, -96.150
Thunderstorm wind gusts estimated at over 60 mph caused a large tree to fall on a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 9, 2003$1.2 million · F1 · 78 events
- Heat in Missouri, July 9 to 11, 20031 death · 1 event
- Flooding in Indiana, July 9 to 20, 2003$15 million · 3 events
- Tornadoes and Hail in Minnesota, July 9, 2003$1.1 million · F1 · 19 events
- Flash Flooding and Hail in Indiana, July 9 to 10, 2003$1.0 million · 65 kt wind · 26 events
- Flash Flood and Hail in Iowa, July 9, 2003$981,000 · 61 kt wind · 14 events
- Flooding and Damaging Winds in Ohio, July 9, 2003$513,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Virginia, July 9, 2003$155,000 · 1 in hail · 36 events
- Flash Flooding and Hail in West Virginia, July 9, 2003$600,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Illinois, July 9, 2003$337,000 · 55 kt wind · 13 events
- Tornadoes and Hail in Virginia, July 9, 2003$36,000 · F1 · 22 events
- Flash Flooding and Damaging Winds in Missouri, July 9, 2003$227,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334231.